Carlos: an episode of hypoglycaemia

When Carlos was diagnosed with type 1 diabetes, the essential need to self administer insulin was clearly explained to him. The risk of experiencing hypoglycaemia when using insulin was also discussed.

Carlos describes an episode of hypoglycaemia …

Carlos rubbing his head and feeling ill.  He says "During a particularly long game of squash I noticed my lips were starting to tingle and I was sweating heavily, which I put down to the game. After taking a shower I felt drowsy and passed out in the changing room. My friend called for an ambulance.  When I came round, I was told taht I had experienced an episode of hypoglycaemia. How could I reduce my chances of having this in the future?".

Carlos describes what he was advised to do in the future…

On the left a carton of orange juice with a drawing of a rabbit versus a sandwich with a drawing of a tortoise. On the right Carlos laid down with his eyes closedt. Carlos says "I was advised to take breaks for a glucose based snack when physically active and to ensure that the insulin was administered carefully and correctly.

Sometimes after a hypo, the initial fast acting glucose containing snack is followed by a food item that contains slower acting glucose, such as a sandwich, cereal or a piece of fruit.

The blood glucose level should also be measured again to check it is rising.

The insulin dose with the next planned meal may need reducing. Medical advice should be sought if concerned or if recurrent unexpected episodes of hypoglycaemia occur.

What do you think will happen if Carlos doesn’t get prompt treatment?

Share this article:

This article is from the free online course:

Understanding Insulin

University of Southampton